UCTD, Joint Pain, Plaquenil

I'm a 31 y/o female. I woke up one morning back in April 2013 with achy hands and didn't understand why they felt so achy. I just lived with it until July. It wasn't horrible, just annoying, and it came and went--sometimes made worse by chopping veggies or cleaning--sometimes those activities were fine. In July 2013, I saw a rheumatologist and all my tests were negative. Then I saw another rheumatologist in Sept 2014. This time I had a positive ANA, Chromatin, and double stranded DNA. All the while my husband and I have been trying to conceive since Nov 2012 with no luck. I had a laparoscopy in Sept 2014 also to remove endometriosis--was under for 3 hours. Anyways, in the midst of seeing a rheumatologist we underwent IUI as well. My rheumy wanted me to start Plaquenil right away. I had the IUI done and started Plaquenil 3 days later. I started having dizzy spells and becoming anxious and weepy (thought I was pregnant, but I wasn't). Then 3 days later, I developed new symptoms. Both my elbows felt like they had rug burn on the bottom of them. This made me really stress out and emotional. Keeping them straight seemed to help, but I obviously couldn't do that all day long. Then I felt the burning in my elbow creases. But if I was busy and distracted sometimes they seemed better. Sometimes it reminded of my like having poison ivy on them. So after 6 days I stopped the generic Plaquenil (was only on 200 mg a day). It's been a week and a half and I still have my elbow issue and it's really making me sad and upset. I thought stopping the drug might help. I cry every day. It feels more in the skin than in the joint. My hands were never this bad. I don't know what to do. Could the Plaquenil have set off my elbow issue? The doctor says no because myositis would be more diffuse and not just to those areas. I thought about slowly trying name brand Plaquenil but I'm scared of side effects and what if it never helps my pain and it takes so long to work. The doctor gave me Voltaren gel to rub on my elbows, but do I have to do this forever?? Uhh… why is this happening? How can I fix this? I've even thought about trying LDN instead (when mentioned to my rheumy she said there weren't enough studies on it.) I've also cut out dairy and gluten. My hands have been really good, just my elbows now. Is this a flare or what? Will it last forever? I'm so lost and scared for all the what ifs. Any advice? Thank you!

5 Replies

oldestnewest
  • Hi, I feel for you. I have what I would describe as intense burning sensations in my hands, elbows and shoulders. Have they checked your CK LEVELS? Mine are always high and this is just one of my Lupus symptoms. You say you were taking a generic Plequinil? Doctors/pharmacists nearly always prescribe the cheaper versions unless you ask. I had a horrible reaction to Quinoric (& so have many others, if you google it) sounds like you are really suffering. It may take some time to get you on the right drugs for you - especially if you are trying to get pregnant. Getting it right is a long old process, in my experience. try not to do it on your own - it helps to talk xx

  • Hi. I do understand how hard it can be to pick apart the causes of the various problems. After many years of uneventful ANA neg Lupus, in 2012 the pattern of disease changed and, on top of the joint flares, I started getting muscle/tendon pain which was severe at times plus intense burning on the inside of my forearms to above my elbows. That still recurs during flares and I have permanent burning inside my left upper arm. None of my Drs are particularly bothered by this and I have learnt to live with it. I think anemia & low B12 can be big influences. A new rheumatologist now calls my condition UCTD (SLE sub phenotype).

    I spent a year convinced that my bizarre and changing symptoms must be attributable to more than one condition and the drugs but, with the passage of time and various investigations, I have had to admit that yes, my previously predictable condition can do anything. Hope this helps a little. Best wishes.

  • Hi, sorry to hear youre having such a horrible time. I found the generic hydrochloroquine difficult to tolerate. It gave me awful stomach problems and I generally felt poorly. I now request the brand plaquenil and thankfully it seems to be doing the trick for most of my symptoms. It takes along time before the benefits of plaquenil are noticeable though. It was over 3 months beforeI started to feel better so you need to be patient. Its not a quick fix! I'd suggest talking to your rheumy or GP about getting plaquenil. Hope you find something that works for you soon x

  • Hi - sorry you are feeling so miserable. It took my husbabd and I a year to conceive our first son and two to conceive the second and the third was a happy accident! I recall it being a terribly stressful time and in fact the week I was due to have a laperoscopy was the same week I found out I was pregnant with no.2 son. I know many try and try for years and we were relatively lucky but the more stressed I became about it the less that happened re conception. I only conceived when I was distracted or on holiday and less focussed on the act or the planning.

    I used to have terrible eczema and Allopecia and am certain, in retrospect, that this was all part of my autoimmune presentation. I also have gallstones and have a diagnosis of RA plus Sjogrens and Raynaud's. I do get burning hands and feet which was initially thought to be Raynaud's because they also become icy cold - but now they are considered to be peripheral neuropathy. Sometimes my whole body seems to burn. I think the burning is inflamed nerves in my case. Could this be the case for you too?

    I took Plaquenil alongside Methotrexate for my RA for a year. The Plaquenil was introduced because the MTX was affecting my liver at higher doses but my RA wasn't under enough control. After a few prescriptions I was switched by the pharmacist to Hydroxichloraquine - the cheaper version. Hard to tell if this drug was responsible for the neuropathic symptoms I suffer now or whether it was the methotrexate. But I do recall asking gp if the change in brand might be responsible for side effects and I later tried the hydroxy on its own to very good effect for my RA/ inflammation levels. However I developed a severe hive/ Rosacea on my face which worsened to such an extent that I just stopped taking the hydroxy one day and the painful skin trouble stopped immediately.

    I'm now on no drugs at all apart from Amitriptyline and the RA hasn't returned but I am suffering from severe peripheral neuropathy still and dizziness too. Hard to know what is the result of autoimmunity unchecked or the result of drugs tried to date. I suspect the autoimmunity is the problem for me and also perhaps for you with your elbow trouble.

    Have you tried Amitriptyline yet? Not sure how it would be re conception but may be worth asking your gp as it has certainly helped me a lot over the past three years.

  • Thank you all for the replies. I appreciate the advice and insight. It is clear that no two cases are alike so I still have some work to do, but I am thankful for the support!

You may also like...